California, 2003

Wildfire in California, September 23, 2003

September 23, 2003 · NWS SGX · 1 event in 1 county or zone

A brush fire, combined with east winds gusting bear 30 mph, burned 110 acres in a dry wash. Homes were threatened along Elm Avenue near Oak Valley Parkway and in Three Rings Ranch Project.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGX wrote it up.

A brush fire, combined with east winds gusting bear 30 mph, burned 110 acres in a dry wash. Homes were threatened along Elm Avenue near Oak Valley Parkway and in Three Rings Ranch Project.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before the first event at Sep 23, 3:30 AM PST, 5 hours 58 minutes earlier.

Area forecast discussion, Sep 23, 3:30 AM PST, 5 hours 58 minutes before
EXTREME SOUTHWESTERN CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CALIFORNIA
430 AM PDT TUE SEP 23 2003

.SYNOPSIS...AN UPPER LEVEL LOW WEST OF CALIFORNIA COMBINED WITH
MOISTURE FROM THE REMNANTS OF TROPICAL STORM MARTY WILL BRING
UNSETTLED CONDITIONS TO SOUTHERN CALIFORNIA INTO THE WEEKEND.  PARTLY
CLOUDY...HUMID CONDITIONS ALONG WITH AN INCREASING CHANCE OF SHOWERS
OR THUNDERSTORMS CAN BE EXPECTED THROUGH FRIDAY ALL AREAS.  MOSTLY
SUNNY SKIES ARE EXPECTED BY THE WEEKEND...EXCEPT FOR SOME AFTERNOON
AND EVENING THUNDERSTORMS IN THE MOUNTAINS.  FOG...LOCALLY DENSE...CAN
BE EXPECTED AT TIMES OVER THE COASTAL AND WESTERN VALLEY AREAS NIGHT
AND MORNING HOURS.

.DISCUSSION...STRONG UPPER LEVEL RIDGING HAS KEPT THE MARINE LAYER
SHALLOW AND ALLOWED DENSE FOG TO FORM WESTERN VALLEYS AND COASTAL
AREAS.  THE FOG SHOULD LIFT BY 9 AM.

THE BIGGEST CONCERN IS TROPICAL STORM MARTY.  THE CURRENT TRACK BRINGS
THE CENTER FAIRLY CLOSE TO OUR FORECAST AREA.  THE MODELS ALL SEEM TO
INDICATE SOME SHOWERS AND THUNDERSTORMS FOR THE MOUNTAINS AND
DESERTS...AS WELL AS WEST OF THE MOUNTAINS. A DRAMATIC RISE IN
MOISTURE OVER THE DESERTS NEAR YUMA BROUGHT DEWPOINTS FROM THE UPPER
20S AT ABOUT NOON TO THE LOWER 70S BY EVENING...SO THE LOW LEVELS ARE
MOISTENING UP QUITE NICELY IN THE DESERTS.  SATELLITE SHOWS THE MID
AND HIGH LEVEL MOISTURE STILL APPROACHING FROM THE SOUTH AND
SOUTHEAST...SO THE PROGRESSION OF MARTY IS STILL BEATING OUT THE
PROGRESSION OF THE OFFSHORE UPPER LOW. THE CLOUD COVER WILL BE
CRITICAL WITH THIS EPISODE...AS EXPLOSIVE CONVECTION COULD OCCUR IF
WE DO NOT GET ENOUGH CLOUD COVER TO SURPRESS IT.  WITH LOTS OF
EASTERLY FLOW IN THE PROGS...I THINK THE VERY STRONG CONVECTION WILL
INITIALLY BE SURPRESSED.  THIS MAY NOT BE THE CASE LATER IN THE WEEK.

SAN...DENSE FOG ADVISORY UNTIL 9 AM.

SMALL
Hazardous weather outlook, Sep 23, 5:00 AM PST, 4 hours 28 minutes before
CAZ042-043-048-050-055>058-060>062-241300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
600 AM PDT TUE SEP 23 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR
EXTREME SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY THROUGH TONIGHT

DENSE FOG ADVISORY UNTIL 9 AM FOR
ORANGE COUNTY COASTAL AREAS-
SAN DIEGO COUNTY COASTAL AREAS-
SAN DIEGO COUNTY VALLEY AREAS-

REFER TO LAXNPWSGX WWUS76 KSGX FOR DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

SMALL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Riverside

When
September 23, 9:28 AM PST to 11:00 AM PST
Where
Riverside County, 1 mi NW of Beaumont
Reported by
NEWSPAPER
Coordinates
33.744, -115.994 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2003Every state in 2003This day in weather historyWarnings in California, September 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5337881.